Montana, 2011

High Wind in Montana, February 9, 2011

February 9, 2011 · NWS TFX · 1 event in 1 county or zone

A very tight surface gradient produced high winds along the Northern rocky Mountain Front. Wind gusts to 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A very tight surface gradient produced high winds along the Northern rocky Mountain Front. Wind gusts to 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 8, 10:40 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Feb 8, 10:40 PM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MST TUE FEB 8 2011

...UPDATE TO AVIATION...

.UPDATE...

LOWERED TEMPERATURES DRAMATICALLY OVER MOST OF NORTH-CENTRAL
MONTANA AS A WEAK AREA OF HIGH PRESSURE REMAINS CENTERED OVER
CENTRAL MONTANA RESULTING IN CLEAR SKIES AND LIGHT WINDS. THOUGH
WINDS WILL BE LIGHT THROUGH MOST OF THE NIGHT...AM ANTICIPATING
WINDS TO INCREASE TOWARDS DAWN WHICH WILL CAUSE VERY COLD WIND
CHILL VALUES AND THUS CONTINUED CURRENT WIND CHILL ADVISORY. BY
EARLY WEDNESDAY MORNING...AM EXPECTED WINDS TO SHIFT WEST-
SOUTHWESTERLY WITH SLIGHTLY INCREASING TEMPERATURES AS A RESULT.
AREAS OF PATCHY FREEZING FOG IS ALSO POSSIBLE
TONIGHT...PARTICULARLY IN AREA RIVER VALLEYS. REMAINDER OF THE
FORECAST IS ON TRACK SO MADE NO FURTHER CHANGES. MLS

&&

.AVIATION...
UPDATED 0540Z.
MOSTLY CLEAR SKIES ARE PREVAILING ACROSS THE FORECAST AREA LATE
TONIGHT...BUT HIGH CLOUDS WILL INCREASE FROM THE WEST TOWARDS
MORNING. PATCHY FOG REMAINS POSSIBLE IN LOW LYING AREAS OVERNIGHT
AND COULD CREATE LOCAL LIFR/IFR CONDITIONS AT TIMES. BY 12Z TUESDAY
SOUTHWEST TO WEST WINDS WILL DEVELOP ALONG THE EAST SLOPES OF THE
ROCKIES...WITH GUSTY WINDS ALONG THE IMMEDIATE EAST SLOPES WEDNESDAY
MORNING SPREADING OUT OVER THE PLAINS THROUGH THE DAYTIME HOURS
BEFORE DIMINISHING SOMEWHAT AFTER 00Z THURSDAY. MPJ

&&

.PREV DISCUSSION...
/ISSUED 445 PM MST TUE FEB 8 2011/
THIS AFTERNOON THROUGH THURSDAY EVENING...QUIET WEATHER CONDITIONS
CONTINUE OVER THE REGION THIS AFTN AS STRONG SURFACE HIGH PRESSURE
IS CENTERED BETWEEN GREAT FALLS AND LEWISTOWN. MUCH OF CENTRAL AND
SOUTHWEST MT HAS SEEN CLEAR TO PARTLY CLOUDY SKIES TODAY...EXCEPT
FOR AREAS AROUND AND WEST/SOUTHWEST OF GREAT FALLS AND LEWISTOWN AND
SOME OF THE ELEVATED VALLEYS IN SOUTHWEST MT WHERE INVERSIONS HAVE
TRAPPED LOW-LEVEL MOISTURE...PRODUCING PERSISTENT OVERCAST SKIES.
THE HIGH PRESSURE CENTER WILL DRIFT SLOWLY EASTWARD TONIGHT WHICH
WILL KEEP WINDS BLOWING FROM THE WEST-SOUTHWEST...HOPEFULLY WITH
ENOUGH MIXING TO GRADUALLY DISSIPATE SOME OF THE LOW CLOUDS.  EXPECT
ONE MORE NIGHT OF CHILLY TEMPERATURES TONIGHT...WITH LOWS IN THE
TEENS BELOW ZERO ACROSS THE HILINE AND THE TYPICALLY COLD SOUTHWEST
VALLEYS (BIG HOLE/WEST YELLOWSTONE) AND SINGLE DIGITS ABOVE/BELOW
ZERO ELSEWHERE. SINCE WINDS OVER THE HILINE AND CENTRAL COUNTIES
ARE EXPECTED TO REMAIN BREEZY TONIGHT...HAVE ISSUED A WIND CHILL
ADVISORY FOR THIS EVENING THRU LATE WED MORNING. THE LARGE RIDGE
OF HIGH PRESSURE WILL GRADUALLY SPREAD FROM THE PACIFIC COAST INTO
THE NORTHERN ROCKIES ON WED & THUR...KEEPING CONDITIONS GENERALLY
DRY...EXCEPT FOR OCCASIONAL SNOW SHOWERS OVER THE ROCKY MTN FRONT
AS POCKETS OF MOISTURE CROSS OVER THE TOP OF THE RIDGE. MILDER
PACIFIC AIR BEGINS TO ARRIVE TOMORROW AND WILL COMBINE WITH
INCREASING DOWNSLOPE FLOW TO PROVIDE A STEADY RISE IN TEMPERATURES
BOTH DAYS. HIGHS ON WED WILL MAKE IT INTO THE MID-UPPER 20S AND
MID-UPPER 30S ON THURS. WARANAUSKAS

THURSDAY NIGHT THROUGH TUESDAY...A RELATIVELY QUIET PATTERN IS
EXPECTED. THE PERIOD WILL START OFF WITH AN UPPER RIDGE UPSTREAM OF
MONTANA. THIS RIDGE WILL MOVE THROUGH THE AREA EARLY IN THE WEEKEND.
LATER IN THE WEEKEND A WEATHER DISTURBANCE ALOFT IS FORECAST TO MOVE
THROUGH. LIKE YESTERDAY THE ECMWF MODEL IS SLOWER WITH THE
DISTURBANCE THAN THE GFS MODEL. ON MONDAY RIDGING REDEVELOPS OVER
THE NORTHERN ROCKIES. THE RIDGE MOVES EAST OF THE FORECAST AREA ON
TUESDAY WITH SOUTHWEST FLOW ALOFT DEVELOPING OVER MONTANA. AS FOR
THE CHANCES OF PRECIPITATION..THURSDAY NIGHT THROUGH FRIDAY NIGHT
EXPECT DRY CONDITIONS EXCEPT FOR A THREAT OF SNOW OVER THE MOUNTAINS
OF THE ROCKY MOUNTAIN FRONT. CHANCES OF PRECIPITATION INCREASE OVER
THE AREA SATURDAY AND SATURDAY NIGHT DUE TO THE WEATHER DISTURBANCE
MENTIONED ABOVE. SNOW IS LIKELY OVER THE MOUNTAINS OF THE ROCKY
FRONT WITH A CHANCE OF SNOW FOR SOUTHWEST MONTANA. WITH EXPECTED
DOWNSLOPE FLOW THE PLAINS SHOULD STAY MOSTLY DRY. CHANCES OF
PRECIPITATION DECREASE ON MONDAY WITH THE UPPER RIDGING. MOISTURE
EMBEDDED IN THE SOUTHWEST FLOW SHOULD NOT REALLY INCREASE OVER THE
AREA UNTIL MIDWEEK SO KEPT THE CHANCES OF PRECIPITATION ON THE LOW
SIDE TUESDAY. THE POTENTIAL FOR HIGH WINDS OVER THE ROCKY MOUNTAIN
FRONT FROM FRIDAY INTO THE WEEKEND IS THE MAIN WEATHER CONCERN AND
HAVE A RELATIVELY HIGH CONFIDENCE THAT THIS WILL HAPPEN AT THIS
TIME. MODELS CONTINUE TO ADVERTISE STRONG FLOW ALOFT DURING THIS
PERIOD AND BOTH THE ECMWF AND GFS MODELS TEND TO HAVE STRONGER WINDS
THAN WHAT THEY FORECAST YESTERDAY. THE PROBLEM IS THE GFS AND ECMWF
MODELS DIFFER ON WHEN AND WHERE THEY FORECAST THE STRONGEST WINDS.
AT THIS TIME HAVE LOW CONFIDENCE THAT HIGH WINDS WILL AFFECT THE
PLAINS. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF -18  31  14  38 /   0   0   0  10
CTB -14  28  15  37 /   0   0   0  10
HLN  -4  26  10  35 /  10  10  10  10
BZN -12  22   3  31 /  10  20  10  30
WEY -20  15  -5  19 /   0  10  20  30
DLN  -2  24   6  31 /  10  10  10  10
HVR -18  19   8  33 /   0   0   0  10
LWT -21  25  11  33 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 11 AM MST WEDNESDAY BLAINE...CASCADE...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
FERGUS...HILL...JUDITH BASIN...LIBERTY...TOOLE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 8, 2:19 PM MST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
219 PM MST TUE FEB 8 2011

MTZ009-014-048-092130-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
219 PM MST TUE FEB 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WESTERLY FLOW ALOFT IS FORECAST TO INCREASE LATE FRIDAY OVER
NORTHERN AND CENTRAL MONTANA AND BECOME STRONG FRIDAY NIGHT. THE
FLOW ALOFT WILL CONTINUE STRONG AT TIMES FROM SATURDAY INTO SUNDAY.
THERE IS THE POTENTIAL FOR HIGH WINDS AND HIGH WIND HIGHLIGHTS
COULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-092130-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
219 PM MST TUE FEB 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>013-044>047-049>051-092130-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-
219 PM MST TUE FEB 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD TEMPERATURES AND INCREASING WINDS WILL CAUSE DANGEROUS WIND
CHILL VALUES OF 25 TO 35 DEGREES BELOW ZERO. A WIND CHILL ADVISORY
IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 11 AM WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-092130-
EASTERN GLACIER-
219 PM MST TUE FEB 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD TEMPERATURES AND INCREASING WINDS WILL CAUSE DANGEROUS WIND
CHILL VALUES OF 25 TO 35 DEGREES BELOW ZERO. A WIND CHILL ADVISORY
IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 11 AM WEDNESDAY MORNING.

WESTERLY FLOW ALOFT IS FORECAST TO INCREASE LATE FRIDAY OVER
NORTHERN AND CENTRAL MONTANA AND BECOME STRONG FRIDAY NIGHT. THE
FLOW ALOFT WILL CONTINUE STRONG AT TIMES FROM SATURDAY INTO SUNDAY.
THERE IS THE POTENTIAL FOR HIGH WINDS AND HIGH WIND HIGHLIGHTS
COULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
February 9, 3:21 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust to 60 mph was reported at east Glacier Park 8SE (the Deep Creek RAWS site - elevation 5341 feet).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282040.